Resident Southern Illinois University Springfield, Illinois
Rationale: Cefepime is a fourth generation cephalosporin, which is widely used to treat gram-positive and gram-negative bacterial infections. Because of its ability to cross the blood brain barrier and concentration dependent GABA antagonism, it can cause neurotoxicity.
Cefepime neurotoxicity symptoms include depressed consciousness, encephalopathy, aphasia, myoclonus, seizures and coma. Cefepime is renally excreted therefore, neurotoxicity is more common in patients with impaired renal function. We conducted a systematic review to describe EEG findings associated with cefepime neurotoxicity.
Methods: We searched for publications describing EEG findings in cefepime-associated neurotoxicity from 1980 to June 2020 using the MEDLINE and EMBASE databases including retrospective studies, case reports and case series.
Search terms included cefepime, EEG, neurotoxicity, Seizures, Encephalopathy, myoclonus, and Non convulsive status.
From 141 articles reviewed by two reviewers independently for eligibility, only 22 articles were included, we also added the findings in two cases from our institution in Central Illinois. A total number of 159 patients were included in this review.
We reviewed demographic data, clinical presentation and EEG characteristics.
Results: The median age of patients was 56 years. Fifty-four percent were females and 46% were males. The majority of patients had renal impairment (71%).
The most common EEG finding was generalized periodic discharges (GPDs) with triphasic morphology in 38%, which is an equivocal pattern. Thirty-five percent of patients had generalized epileptiform discharges and 24% had focal epileptiform discharges, there were four reported cases of stimulus-induced rhythmic, periodic or ictal discharges (SIRPIDs) including one of our two cases in Central Illinois (3%).
All patients had altered mental status, non-convulsive status was frequently seen as a clinical presentation, though motor seizure activity was rarely seen with cefepime neurotoxicity.
Despite rapid EEG improvement with benzodiazepine and other anti-seizure medications, there was a lag of clinical improvement for three to five days after discontinuation of cefepime regardless of the anti-seizure medications regimen used.
Conclusions: Altered mental status is a common inpatient consult for Neurologists and cefepime neurotoxicity should be suspected in patients on cefepime with unexplained altered mental status, this is more common in elderly patients with impaired renal function. EEG should be obtained urgently, the most common EEG finding is GPDs with triphasic morphology; however, other EEG patterns including SIRPIDs can be seen.
Funding: Please list any funding that was received in support of this abstract.: None.